Background: Fatal lactic acidosis is a serious complication of therapy with nucleoside analogues.
Objective: To examine symptomatic hyperlactataemia in HIV-infected adults treated with antiretroviral drugs.
Methods: In this prospective study, arterial blood lactate levels were measured in patients presenting with unexplained clinical symptoms. When these levels were high, functional respiratory tests (FRT) were carried out. Liver or muscle biopsies were further proposed. Incidences were calculated by comparison with the entire cohort of patients treated in the department.
Results: Fourteen HIV-infected adults treated with antiretroviral drugs were identified with symptomatic hyperlactataemia during a 2-year period follow-up study. The incidence of hyperlactataemia was 0.8% per year but reached 1.2% if only patients treated with a regimen including stavudine were considered. Clinical symptoms included abnormal fatigue, tachycardia, abdominal pain, weight loss, peripheral neuropathy, and more specifically exercise-induced dyspnoea occurring despite effective antiretroviral treatment. FRT showed a metabolic deviation towards anaerobiosis with a high lactate/pyruvate ratio. Ultrastructural mitochondrial abnormalities were seen in all four patients for whom this was examined. There was a marked decrease in complex IV activity in muscle biopsies from four of five patients, consistent with a mitochondrial dysfunction. Evolution was favourable in 13 patients, probably because of an early diagnosis.
Conclusions: Potentially fatal adverse events occurring during antiretroviral treatment may be avoided by close monitoring of clinical signs and blood lactate levels. If other studies confirm that the cumulative long-term toxicity of antiretroviral drugs results from mitochondrial dysfunction, the incidence of hyperlactataemia and its clinical consequences may become more important.